WebM&M: Case Studies
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.
This Month's WebM&Ms
This case involves a procedural sedation error in a 3-year-old patient who presented to the... Read More
This Spotlight Case highlights two cases of falls in older patients in nursing homes. The commentary discusses how risk factors... Read More
This case represents a known but generally preventable complication of calcium chloride infusion, eventually necessitating surgical... Read More
All WebM&M: Case Studies (122)
- Communication Improvement(72)
- Education and Training(48)
- Technologic Approaches(48)
- Quality Improvement Strategies(35)
- Human Factors Engineering(27)
- Error Reporting and Analysis(22)
- Computerized Provider Order Entry (CPOE)(18)
- Logistical Approaches(12)
- Computerized Decision Support(11)
- Culture of Safety(11)
- Specialization of Care(11)
- Legal and Policy Approaches(10)
- Policies and Operations(2)
- Medication Safety(49)
- Discontinuities, Gaps, and Hand-Off Problems(42)
- Diagnostic Errors(23)
- Surgical Complications(19)
- Psychological and Social Complications(15)
- Nonsurgical Procedural Complications(13)
- Identification Errors(12)
- Device-Related Complications(7)
- Interruptions and distractions(6)
- Medical Complications(5)
- Alert fatigue(4)
- MRI safety(1)
A 38-year-old man with end-stage renal disease (ESRD) on chronic hemodialysis was admitted for nonhealing, infected lower leg wounds and underwent a below-knee amputation. He suffered from postoperative pain at the operative stump and was treated for four days with regional nerve blocks, as well as gabapentin, intermittent intravenous hydromorphone (which was transitioned to oral oxycodone) and oral hydromorphone. The patient subsequently developed severe metabolic encephalopathy due to overdose of both gabapentin and opiates and failure to reduce medication doses in the setting of ESRD. The commentary discusses pain management and the signs of gabapentin toxicity in patients with renal dysfunction, as well the implications of clinical decision support-related alert fatigue and approaches to reduce adverse events arising from drug-disease interactions.
This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are prepared to deliver advanced cardiac life support (ACLS), such as the use of mock codes and standardized ACLS algorithms.
A 4-year-old (former 33-week premature) boy with a complex medical history including gastroschisis and subsequent volvulus in infancy resulting in short bowel syndrome, central venous catheter placement, and home parenteral nutrition (PN) dependence was admitted with hyponatremia. A pharmacist from the home infusion pharmacy notified the physician that an error in home PN mixing had been identified; a new file had been created for this chronic PN patient by the home infusion pharmacy and the PN formula in this file was transcribed erroneously without sodium acetate. This error resulted in only 20% of the patient’s prescribed sodium being mixed into the home PN solution for several weeks, resulting in hyponatremia and unnecessary hospital admission. The commentary highlights the importance of collaboration between clinicians and patients’ families for successful home PN and the roles of communication process maps, standardizing PN compounding, and order verification in reducing the risk of medication error.
A 24-year-old woman with type 1 diabetes presented to the emergency department with worsening abdominal pain, nausea, and vomiting. Her last dose of insulin was one day prior to presentation. She stopped taking insulin because she was not tolerating any oral intake. The admitting team managed her diabetes with subcutaneous insulin but thought the patient did not meet criteria for diabetic ketoacidosis (DKA), but after three inpatient days with persistent hyperglycemia, blurred vision, and altered mental status, a consulting endocrinologist diagnosed DKA. The patient was transferred to the intensive care unit (ICU) and an insulin drip was started, after which the patient’s metabolic derangements normalized and her symptoms resolved. The commentary discusses the importance of educating patients and providers on risk factors for DKA and symptoms in type 1 diabetics, the use of a stepwise approach to diagnosing acid-based disorders, clinical decision support tools to guide physiologic insulin replacement, and the role of closed-loop communication to decrease medical error.
A 58-year-old female receiving treatment for transformed lymphoma was admitted to the intensive care unit (ICU) with E. coli bacteremia and colitis secondary to neutropenia, and ongoing hiccups lasting more than 48 hours. She was prescribed thioridazine 10 mg twice daily for the hiccups and received four doses without resolution; the dose was then increased to 15 mg and again to 25 mg without resolution. When she was transferred back to the inpatient floor, the pharmacist, in reviewing her records and speaking with the resident physician, thioridazine (brand name Mellaril) had been prescribed when chlorpromazine (brand name Thorazine) had been intended. The commentary discusses the use of computerized physician order entry (CPOE) to reduce prescribing errors in inpatient settings and the importance of having a pharmacist on the patient care team to avoid prescribing errors involving less commonly prescribed medications.